As illicit drug deaths climb in British Columbia, drug users are being cautioned to avoid using alone.

“We certainly encourage everyone who is using illicit substances to use in the presence of somebody who will call for help, because we still find many people who die from illicit substances… were alone when they used,” said Lisa Lapointe, BC’s Chief Coroner.

Of the 728 people who have died due to illicit drugs in 2020, 56.6% overdosed in private residences.

Identifying the signs of an overdose is an important component of preventing illicit drug deaths.

Opioids, such as fentanyl, have several unique signs of overdose, including:

  • cannot be woken, nonresponsive
  • abnormal breathing
  • choking, gurgling, or loud snoring noises
  • blue lips or nails
  • cold, clammy skin
  • tiny pupils

Stimulants such as cocaine have different overdose signs:

  • rigid, jerking limbs
  • seizures
  • fast pulse or chest pains
  • in and out of consciousness
  • skin feels hot, excessive sweating
  • psychological distress

    Numbers on the table add to over 100%, indicating a prevalence of multidrug use (graphic supplied by BC Coroner’s Service)

Identifying overdoses becomes even more difficult when considering the prevalence of multidrug use in the province.

“It’s very rare to find one substance, it’s almost always mixed drug toxicity,” Lapointe explained.

Naloxone is often used in the event of an opioid overdose – often alongside CPR.

However, Naloxone does not work in the event of a stimulant overdose, although it does not cause harm.

BC’s Toward The Heart recommends using Naloxone when in doubt.

In the event of a suspected illicit drug overdose, members of the public are encouraged to immediately call 9-1-1.